Please help! My niece has been having lots of lows, the lantus is set too high. Last night she had a low period for five hours, correct, still low, correct. This makes her extremely exhausted. She has missed lots of school as a result. What's the quickest or best way to overcome the exhaustion?
You want to start reducing the Lantus until she comes into range. Reduce it by one unit, see how that works before you reduce it by another unit.
What are you using to correct? Five hours is a long time to stay low!
If you're not confident enough to change her dosage then get in touch with her doctor or educator as soon as you can.
My sister has lowered the dose and not corrected for some meals and yet she still goes low. Thank you for your response!
Yes I'm very concerned. They have lowered the dose, she still goes low. They correct with simple sugars, orange juice grape juice. She has missed lots of school and can't afford to miss any more. Thank you for your response!
She should keep lowering the dose by one unit and then sitting with it for a day or two to see how it works and then lower it by another unit if needed until she stops having all the lows. What is her lantus dose? It's important to get the basal correct first before going on to the I:C and ISF. Also, has she tried splitting the dose? For many of us it works better to take it in too separate doses, usually before bed and in the morning.
But in terms of correcting and staying low for five hours, that is most likely what is making her so tired. What (and how much?) does she use to correct a low?
I'm not sure what the current lantus dose is. She had Mono in the Fall and her lantus needed to be increased. Now the Mono is no longer causing funky highs, but the lantus wasn't lowered. The doctors weren't listening to my sister when she explained that time and time again.
What is I:C and ISF? I haven't heard anyone talking about splitting the dose. I will mention that though. Correcting: a pouch of Capri sun, 12-16 ounces of grape juice
Thanks for the details, Dee Dee; it helps to make suggestions to know as much as possible.
It definitely sounds like the Lantus should have been decreased when she got over Mono! Your sister is experiencing what most of us experience from our health care providers: Lack of comprehension of what we do on a daily basis. What most of us end up doing is tweaking our own doses. If your sister explained that the dose needed to be lowered because her daughter was having frequent hypos and the doctor didn't listen, that's a good time to get in the habit of doing her own tweaking on a conservative slow basis to be safe, and imho, maybe considering another doctor who actually listens!
I:C is insulin to carb ratio, the best way to determine dose for mealtime insulin. Mine for example are 1:6, 1:10 and 1:16 for the three meals, meaning I would (for lunch which I just ate) take 2 units for 20 carbs, etc. ISF is the Insulin Sensitivity Factor. How much one unit of insulin lowers blood sugar. That formula is used to correct highs.You used the phrase "correct for meals" but "correcting" is not the original insulin dose given before eating. It is the dose given when you test and find out you went too high. You don't want to just stay high. My ISF during the day for example is 1:35, one unit of insulin lowers my blood sugar 35 points. So since my target is 110, if I am 180 I am 70 points over target so I need 2 units to correct.
I highly recommend the book Using Insulin which discusses all of this.
Splitting the dose: It is supposed to last 24 hours but usually doesn't. So with long acting insulin many people find it works better to take it in two doses, not just one.
The juice should have been enough to raise the blood sugar. What I would suggest is using glucose tablets if your niece is willing. They are fast acting and precise doses (4 carbs per tab). So you can determine exactly how much is needed to raise your blood sugar to target and not risk over-doing and then go high. If that has happened to her, that definitely would contribute to her feeling exhausted.
Wow! Thank you very much for the information! I really appreciate it! I will be looking into the book! Yes, she has switched doctors : ) And the lantus has been lowered, again. Really hoping for a good night for her! Thank you so much! Hope you are doing well!
You're very welcome. I forgot to tell you that Using Insulin is written by John Walsh. Yes, I hope the new dose works better. Don't hesitate to ask if you have more questions. We all were newbies at one time!
Her numbers have been much improved, in fact beautiful the last two days! Thank you so much! You are so kind and helpful! What a godsend! Thanks again!
Excellent! There will always be variability, it kind of come with the Type 1 territory, but if we understand the general principles we can treat lows, correct highs and tweak doses as needed. We all help each other here, ask whatever comes up. You didn't mention your niece's age, but if she's old enough, there are young people's groups on here and also you might want to look into diabetes camp for her at some point as it's a great way to meet other kids with Type 1 and not feel so alone and different.
I also think it would be helpful to follow up the juice with a carb that will last longer. When I only correct with juice or a liquid sugar, I'll get low again an hour later since there isn't enough long-lasting carbs in the juice, it just spikes me and then my body has nothing to digest to maintain my sugar. Usually a granola bar or banana with peanut butter helps me maintain the correction (fat + carbs).
Two kinds of exhaustion, physical and MENTAL aspects!
The return of her normal personality, normal ability to respond however she might prior to a low will take 15-30 minutes give or take. If she’s low, AND still got a lot of insulin “on-line” the easiest approach is pump her full of regular soda. A whole bottle/can works nicely.
Wont be ideal control but she will come back up, unless the dose was so severely overboard. She’s still exhausted, try portions of a second bottle slowly until she does come around.
Too much long acting is a nasty surprise… takes a while to clear, and gives her/you permission to feed her until she comes around…
Catch up is a much better game than a low you can’t break through.
Let the doctor know ASAP, they’ll take her back a couple units.
Bump… any word on her exhaustion?
Alright a 5 hour low blood glucose. If I had a low I would eat. First I would eat glucose gels liquid or tablets. The idea is to end the low as soon as possible. Then when my rational functions returned I would analyse the causes. But that doesn’t speak to the exhaustion problem. I would take aderal by prescription.
Thank you very much for the information!
She is doing much better! You guys are right, there really isn't a quick fix to the exhaustion, so the focus is on better management of the food and insulin intake. Thank you all for the wonderful and kind words! It really helps having a whole community to be able to bounce things off of : )
Thanks for the information!